Alert archive / New Mexico / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 26, 2023, 2:22 PM MST for 5 counties in New Mexico. It was in force for 6 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 2023, 2:22 PM MST (21:22 UTC)
- Expired
- Feb 26, 2023, 8:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM
The radar
The Holloman AFB radar (KHDX), 135 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 2:25 PM MST | DUST STORM | 1 Nw Dexter, NM | TRAINED SPOTTER REPORTING WIDESPREAD 0 TO 1/4 MILE VISIBILITY BETWEEN DEXTER AND ROSWELL. |
| Feb 26, 2:30 PM MST | NON-TSTM WND DMG | Artesia, NM | NUMEROUS REPORTS OF DOWNED POWER LINES, ROOF DAMAGE, AND OTHER WIND-RELATED DAMAGE IN ARTESIA. |
| Feb 26, 2:36 PM MST | NON-TSTM WND GST 77 | 1 Ne Dunken, NM | MESONET STATION DUNN5 DUNKEN 2 NE (DUNKEN). |
| Feb 26, 2:37 PM MST | NON-TSTM WND GST 69 | 14 Nne Bitter Lake Wild, NM | MESONET STATION REMN5 BITTER LAKE WL REFUGE 14 NNE (EIGHT MILE DRAW). |
| Feb 26, 2:40 PM MST | NON-TSTM WND GST 61 | 16 Sse Elkins, NM | MESONET STATION TR724 ROSWELL NO. 1 PORTABLE. |
| Feb 26, 2:40 PM MST | NON-TSTM WND GST 65 | 3 N Lakewood, NM | MESONET STATION NMC37 SEVEN RIVERS. |
| Feb 26, 2:46 PM MST | DUST STORM | 3 Nw Humble City, NM | VIDEO SHOWING AROUND 1/4 MILE VISIBILITY FROM BLOWING DUST BETWEEN HOBBS AND LOVINGTON. |
| Feb 26, 2:52 PM MST | NON-TSTM WND DMG | 2 Nne Cottonwood, NM | REPORT OF LARGE TREE DOWN OFF LAKE ARTHUR HIGHWAY. |
| Feb 26, 2:52 PM MST | NON-TSTM WND DMG | 3 Wsw Avalon, NM | SEMI BLOWN OVER ON US HWY 285. |
| Feb 26, 2:57 PM MST | NON-TSTM WND GST 61 | 3 Nw Hobbs, NM | MESONET STATION 66 HOBBS, NM/ LEA COUNTY. |
| Feb 26, 2:58 PM MST | NON-TSTM WND GST 72 | 5 Wsw Otis, NM | ASOS STATION KCNM CARLSBAD. |
| Feb 26, 3:00 PM MST | NON-TSTM WND GST 69 | 19 Wnw Jal, NM | MESONET STATION FW9690 JAL. |
| Feb 26, 3:00 PM MST | NON-TSTM WND DMG | Carlsbad, NM | RECEIVED NUMEROUS REPORTS OF WIDESPREAD WIND DAMAGE IN CARLSBAD, INCLUDING DOWNED POWER POLES, DOWNED TREES, ROOF DAMAGE, AND DAMAGE TO OUTBUILDINGS. |
| Feb 26, 3:15 PM MST | NON-TSTM WND GST 62 | 21 W Bennett, NM | MESONET STATION FW9688 JAL. |
| Feb 26, 3:15 PM MST | NON-TSTM WND GST 63 | 1 Nne Malaga, NM | MESONET STATION NMC36 MALAGA. |
| Feb 26, 3:20 PM MST | NON-TSTM WND DMG | 2 Ese Artesia, NM | REPORT OF DOWNED TREES. |
| Feb 26, 3:30 PM MST | NON-TSTM WND GST 65 | 4 Nw Bennett, NM | MESONET STATION FW9689 JAL. |
| Feb 26, 3:35 PM MST | NON-TSTM WND GST 76 | Nadine, NM | PERSONAL WEATHER STATION. |
| Feb 26, 3:39 PM MST | NON-TSTM WND GST 61 | 21 E Malaga, NM | MESONET STATION MPAN5 PADUCA. |
| Feb 26, 3:40 PM MST | NON-TSTM WND GST 71 | 7 Nw Maljamar, NM | MESONET STATION CPPN5 CAPROCK. |
| Feb 26, 3:40 PM MST | NON-TSTM WND GST 73 | 2 Wsw Tatum, NM | MESONET STATION 51 2SW TATUM NM. |
| Feb 26, 3:50 PM MST | NON-TSTM WND GST 63 | 4 Ne Monument, NM | AWOS STATION KHOB HOBBS LEA CO. |
| Feb 26, 3:56 PM MST | NON-TSTM WND GST 77 | 2 Sw Tatum, NM | MESONET STATION CW0386 TATUM. |
| Feb 26, 4:15 PM MST | NON-TSTM WND GST 63 | 3 Se Humble City, NM | MESONET STATION FW0979 HOBBS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WWUS84 KMAF 262122 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 322 PM CST Sun Feb 26 2023 ...RED FLAG WARNING FOR SOUTHEAST NEW MEXICO... NMZ116>119-270300- /O.NEW.KMAF.FW.W.0005.230226T2122Z-230227T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea- 222 PM MST Sun Feb 26 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR SOUTHEAST NEW MEXICO... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for relative humidity of 15% or less, 20-ft winds of 20 mph or more, and very high fire danger. * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains and Lea. * TIMING...Now into the evening. * WINDS...Southwest 40 to 50 mph with gusts up to 70 mph. * RELATIVE HUMIDITY...5 to 15 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 26, 1:27 PM MST, 55 minutes earlier.
Area forecast discussion, Feb 26, 1:27 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
227 PM CST Sun Feb 26 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 120 PM CST Sun Feb 26 2023
* Significant Windstorm Expected This Afternoon and Evening
An active afternoon and evening is ahead for Southeast New Mexico
and West Texas, as a potent trough and its attendant jet move over
the region. The aforementioned trough is currently located near the
AZ/NM state line, and per latest satellite imagery and RAP analysis
is beginning to develop a subtle negative tilt. Clouds from this
morning continue to clear from west to east, with a stout low-level
jet resulting in gusty southerly to southeasterly winds across the
Trans Pecos and Permian Basin, with southwesterly winds
overspreading western areas in association with a pre-frontal
trough. The gusty winds we see right now are likely the lightest
winds we'll see until after midnight tonight, as the trough
translates east-northeastward, dragging an anomalously strong
Pacific front (for this time of year) through the region. This front
will produce a sharp westerly wind shift, with widespread wind gusts
expected to reach 50-70mph across the lower elevations, and up to 95-
105mph across the Davis, Guadalupe, and Delaware Mountains. Current
satellite imagery also indicates a swath of blowing dust advecting
northeastward out of northern Chihuahua, MX, and this dust will
overspread the region this afternoon and evening, with widespread
blowing dust expected and localized significant visibility
reductions possible, especially along the Pacific front as it moves
through the area.
In addition to the winds and dust, thunderstorms will also be
possible late this afternoon and early evening, mainly across the
eastern Permian Basin. Storms that develop would likely be high-
based to start with, with significant downward momentum yielding an
enhanced wind threat, though brief rainfall and large hail would be
possible. Storm motion would likely be upwards of 60kt to the east-
northeast, with greater potential for strong to severe thunderstorms
expected over the Rolling Plains northeastward into western and
central Oklahoma. One other variable this afternoon into this
evening is also widespread elevated fire weather conditions across
Southeast New Mexico and West Texas, with concern for fire starts
due to potential downed power poles/arcing power lines, as well as
lightning strikes over eastern areas. Any fires that begin could
spread quickly in the dry and windy conditions, and more on the fire
threat can be found in the Fire Weather Discussion below.
As the Pacific front moves east of the region tonight, cooler and
drier air will filter into the region, with winds gradually
diminishing as the gradient slackens and with a loss of mixing.
Continued westerly flow will will maintain mild overnight
temperatures with lows in the 30s and 40s. While winds will diminish
overnight, high winds will persist across the mountains, where the
High Wind Warning remains in effect through Monday evening. In a
post-frontal regime, highs Monday will top out cooler than today,
but still above normal for late February, in the middle 60s and
lower 70s for most. Monday evening, relief (albeit, brief) from the
high winds will arrive in the Guadalupe and Delaware Mountains as
winds diminish with the departure of the midlevel jet. Lows will
once again drop into the middle 30s and 40s for most, with the light
winds making for a pleasant night.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 120 PM CST Sun Feb 26 2023
* Another high wind event forecast for west Texas and
southeastern New Mexico Thursday...
We will see a short period of short wave ridging before yet
another potent upper level system reloads over the desert
southwest and approaches west Texas and southeastern New Mexico
Wednesday and Thursday. Prototype cluster analyses of 500 hPa
ensemble height anomalies suggests to me to have two modes...one
mode where the system is slower in translating eastward over the
desert southwest and maintains closure whereas the second mode is
more progressive and opens the low into a wave over the southern
Rockies. Since the trend has been for systems to beat themselves
against a persistent southeastern US ridge and that the massively
negative NAO doesn't seem to go anywhere anytime soon per ECMWF
and GEFS ensembles, we'll stick with the more open solution,
keeping the bulk of precipitation (such as it will be) north of
the Permian Basin Wednesday night into early Thursday. Thursday
appears to be another windbag event, with the ECMWF Extreme
Forecast Index and SoT looking pretty gnarly. While not as
significant as the ongoing windbag event, wind gusts near
hurricane strength are likely over the Delaware/Guadalupe ranges
with high wind warning criteria met or exceeded across much of the
adjacent plains. And after that system passes, we'll see some
quasizonal flow through next weekend. Meaning things should get a
little quieter for awhile. Don't count on it lasting, though.
Regrading sensible weather, highs Tuesday and Wednesday will be
about 10 degrees above normal under southwesterly flow aloft.
Would be warmer but there could be extensive cirrus near us ahead
of this system. May see some showers across southeastern New
Mexico and the northern Permian Basin late Tuesday/early Wednesday
but QPF will be scant. Then another Pacific front plows through
the region Thursday morning, dropping highs to slightly below
early March normals. Winds should subside Thursday evening, and
with lighter winds and very good radiational cooling expected,
lows Friday morning will be a bit on the nippy side, ranging from
the lower 20s near Tatum, NM to the mid 30s along the Rio Grande.
From there, temperatures trend to near normal with no
precipitation expected.
bc
&&
.AVIATION...
(18Z TAFS)
Issued at 1141 AM CST Sun Feb 26 2023
Morning fog has dissipated at area terminals, with VFR conditions
expected to largely prevail. An exception would be the
development of blowing dust this afternoon and evening, which
could result in periods of MVFR/IFR conditions. At this time,
confidence in timing/location precludes mention, though will
monitor and amend as needed. Otherwise, winds will shift to the
southwest and west this afternoon and evening, becoming strong,
with widespread gusts to 45-60kt expected between 20Z-03Z. Winds
will diminish somewhat this evening, though will remain gusty
thereafter.
&&
.FIRE WEATHER...
Issued at 120 PM CST Sun Feb 26 2023
* Elevated fire weather conditions expected all week...
The ongoing high wind event will make for IA concerns in any
ignition this afternoon and evening with ERCs at or below the 50th
percentile. There will be some RH recovery overnight, mitigating
concerns some, but Monday looks to be another breezy day,
especially from southeastern New Mexico south to the Big Bend.
Drying continues Tuesday with winds a bit stronger. Wednesday and
Thursday look to be the windiest days, but RH recovery will be
better and therefore fine fuels may bounce back a bit before the
Pacific front slams the area. IA concerns, however, will be
present all week. Obligatory PSA: emphasize to people to not be
buttheads and keep those lit cigarettes in their vehicles, not
carelessly tossed out onto fuels which could start a wildland
fire. Also check to see that those hauling trailers are not
dragging chains, and for folks to avoid activities which may
generate sparks like welding or trash burning or parking running
vehicles in tall grass.
bc
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 72 41 77 / 10 0 0 0
Carlsbad 34 70 40 71 / 0 0 0 0
Dryden 46 82 46 85 / 0 0 0 0
Fort Stockton 42 75 43 81 / 0 0 0 0
Guadalupe Pass 35 59 40 63 / 0 0 0 0
Hobbs 31 67 39 70 / 0 0 0 0
Marfa 33 68 35 76 / 0 0 0 0
Midland Intl Airport 38 72 42 76 / 0 0 0 0
Odessa 39 72 44 76 / 0 0 0 0
Wink 36 72 39 77 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ Monday for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
High Wind Warning until midnight CST tonight for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Davis Mountains Foothills-Dawson-Eastern Culberson
County-Ector-Gaines-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
County Plains-Scurry-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory until midnight CST tonight for Glasscock-Mitchell-
Reagan-Terrell-Upton.
NM...High Wind Warning until 9 PM MST Monday for Guadalupe Mountains
of Eddy County.
High Wind Warning until 11 PM MST this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...84
LONG TERM....70
AVIATION...84Hazardous weather outlook, Feb 26, 1:24 PM MST, 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 224 PM CST Sun Feb 26 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-272030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 224 PM CST Sun Feb 26 2023 /124 PM MST Sun Feb 26 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A High Wind Warning is in effect for most of the region through this evening. Widespread damaging winds are possible, especially across the mountains and adjacent plains. Widespread blowing dust may greatly reduce visibility and produce hazardous travel conditions. A Wind Advisory is in effect for portions of the Permian Basin and Stockton Plateau this afternoon and evening. Elevated fire weather conditions are expected across the region this afternoon, with localized critical fire weather conditions possible for areas south of I-20. A few strong to severe thunderstorms may be possible late this afternoon and evening, mainly over portions of the Western Low Rolling Plains. Large hail and damaging winds are the main concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A High Wind Warning is in effect through Monday evening for the Guadalupe, Delaware and Davis Mountains. High winds are possible Tuesday through Friday, mainly across the Guadalupe and Delaware Mountains and adjacent plains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 1:43 AM MST | Dense Fog Advisory | MAF | Lea | 5 hr |
| Feb 26, 12:06 PM MST | Dust Storm Advisory | MAF | Eddy, Lea | 114 min |
| Feb 26, 1:53 PM MST | Dust Storm Warning | MAF | Eddy | 82 min |
| Feb 26, 2:10 PM MST | Dust Storm Advisory | MAF | Eddy, Lea | 35 min |
| Feb 26, 2:53 PM MST | Dust Storm Warning | MAF | Eddy, Lea | 22 min |
| Feb 26, 2:55 PM MST | Dust Storm Warning | MAF | Eddy, Lea | 2 hr |
| Feb 26, 3:20 PM MST | Dust Storm Warning | MAF | Eddy | 55 min |
Nearby
Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.